• SDN Site Updates

    Hey everyone! The site will be down for approximately 2 hours on Thursday, August 5th for site updates.

  • How To ACE Your Medical School Interview

    In this webinar hosted by SDN with experts from BeMo Academic Consulting, you will learn a simple five-step process to help you translate your interview invitation into an acceptance.

S

Shroom

I saw a patient recently, Dx: MDD by history/Dysthymia by presentation and history/GAD by presentation and history.

Minor symptomatic relief after starting Paxil @ 20mg/PO/QAM although patient commented on minor constipation. On a subsequent visit patient indicated that the medication at the current dosage was becoming less effective so dosage was increased to 30mg. At the next visit the patient mentioned again that the medication at its current dosage was becoming less effective so the dose was increased to 40mg, the patient mentioned continuing minor constipation that was relieved by increased fiber intake. At the next appointment the patient reported a marked and consistent decrease in all symptoms related to diagnosis, saying: "This is the first time I really feel that I am getting better". However, the patient indicated that at the current dosage the constipation had become chronic and severe (Before the start of treatment 1x-2x bowel movements per day, decreased to 1 bowel movement every 3-4 days with the quality rating a Bristol Stool Scale of 1, before the start of treatment it was a 4)

Fiber and dietary modification now provided no relief for the constipation. Patient was not interested in any pharmacotherapeutic solutions, OTC or prescription, to the constipation. The patient is open to trying other SSRI's (not interested in any other families of medication, unable to tolerate SNRI's) but only if there is a reasonable probability that the constipation will not be an issue.

Sorry for all the background, wanted to make sure you guys had the full picture. Now for the question, does anyone know if constipation is less of a problem with any of the other medications in the SSRI family? I was looking at Zoloft and Lexapro as other potential medications but don't want to switch the patient to a different SSRI after having such success on the Paxil unless there is a good chance that the constipation can be resolved. I haven't been able to really find any articles/studies that have really discussed this particular issue w/ SSRI's at any particular length. I looked at the prescribing info. for Paxil, Zoloft, and Lexapro but it didn't really say much, they all listed it as occurring more often than placebo, but it's hard to compare just based on that.

Any information/insight into this situation would be appreciated.
 

whopper

Former jolly good fellow
15+ Year Member
Feb 8, 2004
7,213
2,156
Status (Visible)
  1. Attending Physician
Out of all the SSRIs, Paxil is the one most associated with side effects. Some of this is due to its anticholinergic effects.

While you didn't give all the info to 100% prove this, from what you did give, it strongly suggests the constipation is from paxil.

Side effects can happen with any med, but they happen the most with Paxil vs the other SSRIs.

To be honest with you, I don't know why any doctor would give anyone paxil unless nothing else worked, you wanted the patient to gain tremendous amounts of weight or they were already on it. Otherwise I'd go with zoloft or lexapro.
 
5

50960

Paxil should really not be used anymore. If you want sleep use low dose Remeron or seroquel adjunct to SSRI's.
 
About the Ads

Anasazi23

Your Digital Ruler
Moderator Emeritus
10+ Year Member
15+ Year Member
Feb 19, 2003
3,505
29
The innocent shall suffer...big time
Status (Visible)
  1. Attending Physician
Now for the question, does anyone know if constipation is less of a problem with any of the other medications in the SSRI family? I was looking at Zoloft and Lexapro as other potential medications but don't want to switch the patient to a different SSRI as he is having such success on the Paxil unless there is a good chance that the constipation can be resolved. I haven't been able to really find any articles/studies that have really discussed this particular issue w/ SSRI's at any particular length. I looked at the prescribing info. for Paxil, Zoloft, and Lexapro but it didn't really say much, they all listed it as occurring more often than placebo, but it's hard to compare just based on that.

Any information/insight into this situation would be appreciated.

Normally, paxil causes more diarrhea than constiption, and this seems to make pharmacological sense. This is why it's sometimes prescribed by us for "neurotic bowel" sometimes known as IBS - constipation prominent. The effects of an ssri (often paxil), have effects on gut feedback.

As we say, every patient is different. If you think it's from the paxil, and you've given it adequate time to resolve on its own (at least 3 months), then you can consider switching, which would be a shame since you're getting a therapeutic effect. Convince her to try colace or something.

p.s. I've got lots of patients stable for years on paxil. I wouldn't say it has no place.
 

OldPsychDoc

Senior Curmudgeon
Moderator Emeritus
15+ Year Member
Dec 2, 2004
6,336
4,183
59
Left of Center
Status (Visible)
  1. Attending Physician
Normally, paxil causes more diarrhea than constiption, and this seems to make pharmacological sense. This is why it's sometimes prescribed by us for "neurotic bowel" sometimes known as IBS - constipation prominent. The effects of an ssri (often paxil), have effects on gut feedback.

As we say, every patient is different. If you think it's from the paxil, and you've given it adequate time to resolve on its own (at least 3 months), then you can consider switching, which would be a shame since you're getting a therapeutic effect. Convince her to try colace or something.

p.s. I've got lots of patients stable for years on paxil. I wouldn't say it has no place.

If an SSRI is going to constipate, though, it's going to be Paxil.

Try a cross taper to citalopram to avoid a discontinuation problem--Celexa's always cured constipation in my patients! ;) Sertraline can break through pretty nicely too.
 

sdn1977

Senior Member
10+ Year Member
Jul 28, 2005
3,547
19
Status (Visible)
Constipation/diarrhea is such a subject complaint & you don't really give a time frame for your dose increases.

However, SSRI's will give similar statistical pharmacological effect on the bowel, with paroxetine leaning a bit more toward diarrhea than constipation as Anasazi mentioned. But....they all have somewhat of an anticholingeric activity which will lead, over time, to constipation. We, however, do keep folks on anticholinergics for a long time with healthy bowel habits.

However...these are large statistical numbers and do not reflect the individual. Many people view their "health" by the frequency &/or consistency of their bowel movements. I wonder if the issue here is....her sense of "health" may be changng. She has already indicated she finally "feels she is getting better". She doesn't want to take more medication (yet another indication that you're "sick"). But...what if her previous bowel habits were perhaps a reflection of her illness and now, she is getting to a new, mentally healthy place & it may indeed reflect itself in other body systems - headaches, bowel habits, body aches???

I'd agree with Anasazi...3 months is a good place to go for readjustment of bowel habits, particularly when dealing with drugs. There are other things to mention - you said you attempted diet & fiber. What about fluid and exercise? Altho senna can be used by tablet form, senna tea will do the same - as a food it may be less of an objectionable issue. The other big issue is education. A bowel movement of every 3 days is not an issue if there is no pathology or discomfort - just a difference in her "normal". But - her previous normal wasn't working - so she came to you! Maybe all she needs is to help educate her as to the varying ways we can all be "normal" and perhaps some specific indications as to when she is not "normal" - abd pain, bleeding, etc....
 
S

Shroom

Thanks for all the insight, a few things I hadn't considered. I'm def. going to suggest the ideas mentioned here and tell her to hold tight for now.
 
About the Ads
This thread is more than 14 years old.

Your message may be considered spam for the following reasons:

  1. Your new thread title is very short, and likely is unhelpful.
  2. Your reply is very short and likely does not add anything to the thread.
  3. Your reply is very long and likely does not add anything to the thread.
  4. It is very likely that it does not need any further discussion and thus bumping it serves no purpose.
  5. Your message is mostly quotes or spoilers.
  6. Your reply has occurred very quickly after a previous reply and likely does not add anything to the thread.
  7. This thread is locked.